Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    PML
    avatar
    texasmad posted:
    I am a 52 yr old male with what my doctor calls malignant MS which I guess means primary progressive in over-drive. I have been diagnosed for only 3 years officially but during that time have seen the use of my legs go and developed a persistent shake to my left arm. The last two years I have been on Tysabri and just had a rather large episode during which time they did blood work and for the first time I came back with a positive on my JC virus and my Physician has told me I can either take a chance and continue with Tysabri or a choice of only two other meds oneof which he said is hard to get approved and the other he said will make me sick for a month and possibly ruin my vision, both of these he stated were oral. He said none of the injectables are going to be strong enough to help me, is this really the only choices I have when facing a possibility of PML to stay with my current med?
    Reply
     
    avatar
    hackwriter responded:
    Dear texasmad,

    I'm not aware of any approved therapies for primary progressive MS, so you were using Tysabri off-label (it is only approved to treat the relapsing form of MS), and the other meds your doc has in mind sound experimental and/or off-label as well. That's why he said it would be hard to get approved.

    You have some difficult choices, obviously. Be aware that your risk of getting PML will increase only slightly now that you've passed the 2-year mark on Tysabri--but also be aware that your risk of getting PML is still quite low.

    Your risk is highest if you fulfill all three of the following risk factors:


    1. The presence of anti-JCV antibodies.


    2. Longer duration of Tysabri treatment, especially beyond 2 years.


    3. Prior treatment with an immunosuppressant medication (e.g., mitoxantrone, azathioprine, methotrexate, cyclophosphamide, or mycophenolate mofetil).


    And here's a quote from the NMSS (see link below for more info):


    A person who tests positive for anti-JCV antibodies but has no other risk factors has a less than 1 in 1000 risk of developing PML. A person with all three risk factors has an 11 in 1000 risk of developing PML.

    This means that if you did not take an immunosuppressant therapy prior to Tysabri and you have developed JCV antibodies while on Tysabri, you risk remains at around 1 in 1000.


    Hope this helps, texasmad. Please keep in touch and let us know what you've decided.


    For more info about Tysabri and PML, see the following link:

    http://www.nationalmssociety.org/about-multiple-sclerosis/what-we-know-about-ms/treatments/medications/natalizumab/index.aspx

    Kim


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.